Minnesota, 2015

Hail in Minnesota, June 26, 2015

June 26, 2015 · NWS FGF · 4 events in 3 counties and zones

Afternoon temperatures over west central Minnesota peaked in the mid to upper 70s with dew points around 60. The surface flow was very weak, but several thunderstorms did form and produce large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Afternoon temperatures over west central Minnesota peaked in the mid to upper 70s with dew points around 60. The surface flow was very weak, but several thunderstorms did form and produce large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 26, 11:52 AM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 26, 11:52 AM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1252 PM CDT FRI JUN 26 2015

.UPDATE...
ISSUED AT 1252 PM CDT FRI JUN 26 2015

FAIRLY WIDESPREAD CU FIELD HAS BEEN DEVELOPING ACROSS THE SOUTHERN
CWA AND UP TOWARDS KTVF. SOME SCATTERED CELLS HAVE ALREADY STARTED
TO DEVELOP IN THAT AREA...BUMPED UP POPS TO 30ISH AND MAY HAVE TO
BUMP THEM UP MORE IF COVERAGE INCREASES. TWEAKED CLOUD COVER
ACCORDINGLY FOR THE REST OF THE AFTERNOON.

UPDATE ISSUED AT 942 AM CDT FRI JUN 26 2015

MADE ONLY A FEW MINOR TWEAKS FOR THE MORNING UPDATE. THERE HAVE
BEEN A FEW STRAY SHOWERS POPPING UP THIS MORNING MAINLY ACROSS THE
CENTRAL AND SOUTHERN CWA...AND THE MODELS CONTINUE TO BREAK OUT
SOME MORE ACTIVITY LATER THIS AFTERNOON. WILL KEEP ISOLATED POPS TO
SCATTERED IN THE SOUTHEAST COUNTIES. HIGHS STILL SEEM ON TRACK TO
GET INTO THE UPPER 70S TO LOW 80S.

UPDATE ISSUED AT 634 AM CDT FRI JUN 26 2015

TEMPS PRETTY WELL LINING WITH THE CURVE SO LEFT AS IS FOR NOW.
OTHERWISE...REST OF FORECAST ON TARGET.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 342 AM CDT FRI JUN 26 2015

FRIDAY AND FRIDAY NIGHT...MAIN CHALLENGE FOR TODAY WILL BE TEMPS AND
PCPN. SFC ANALYSIS SHOWS HIGH PRESSURE OVER THE AREA WITH A WEAK
TROF OVER THE RRV THAT IS PRODUCING A FEW POPCORN SHOWERS. OVERALL
PATTERN REMAINS THE SAME WITH STRONG RIDGING OVER THE INTERMOUNTAIN
WEST...WITH NW FLOW ALOFT OVER THE AREA THAT WILL ALLOW FOR WEAK
IMPULSES TO CROSS THE AREA. FCST SOUNDINGS SHOW HIGH TEMPS TODAY
WILL EXCEED CONVECTIVE TEMPS BY A DEGREE OR TWO...AND COMBINED WITH
WEAK LIFT WILL HELP PRODUCE SCATTERED SHOWERS OR STORMS DURING THE
AFTERNOON HOURS.

SATURDAY...MODELS IN GOOD AGREEMENT BRINGING A FRONT ACROSS THE CWA
DURING THE AFTERNOON AND EVENING HOURS WITH ASSOCIATED SFC LOW.
CONVECTION CHANCES INCREASE WITH SUFFICIENT DEEP LAYER SHEAR AND
CAPE VALUES APCHING 2000 J/KG...AND SOME SEVERE STORMS CANNOT BE
RULED OUT ATTM.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 342 AM CDT FRI JUN 26 2015

SATURDAY NIGHT INTO SUNDAY...SOME RESIDUAL SHOWERS WILL BE IN
PLACE BEHIND THE FRONT...AND THICKNESS VALUES QUICKLY REBOUND
RESULTING IN HIGH TEMPS ON SUNDAY REMAINING IN THE UPPER 70S TO
LOW 80S.

FOR MONDAY THROUGH THURSDAY...THE 500 MB PATTERN WILL AMPLIFY AS
A RIDGE SETS UP INTO WRN CANADA AND A TROUGH DEVELOPS OVER THE
GREAT LAKES/OHIO VALLEY. THIS WILL PUT OUR REGION IN NW FLOW
ALOFT. THERE WILL BE THE USUAL EMBEDDED SHORT WAVES IN THIS
NORTHWEST UPPER FLOW. NOT UNEXPECTEDLY...LONG RANGE GLOBAL MODELS
ARE POOR AR TIMING THESE SHORT WAVES. RESULT IS A FORECAST WITH A
SLIGHT CHANCE TO CHANCE FOR PRECIP MOST OF NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1252 PM CDT FRI JUN 26 2015

VFR CONDITIONS WITH LIGHT WINDS THROUGH MUCH OF THIS
PERIOD. FEW-SCT CU HAVE DEVELOPED NEAR THE KFAR-KTVF-KBJI
SITES...AND THUNDER POSSIBLE THROUGH THE EARLY AFTERNOON HOURS. AT
THIS POINT EXPECTED COVERAGE LESS THAN 40 PERCENT AND WILL NOT
INCLUDE IN THE FORECAST...BUT WILL AMEND IF THE SITUATION SUGGESTS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...JR
SHORT TERM...HOPKINS
LONG TERM...HOPKINS/RIDDLE
AVIATION...TG
Hazardous weather outlook, Jun 26, 5:47 AM CST, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
647 AM CDT FRI JUN 26 2015

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-271200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
647 AM CDT FRI JUN 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS OR AN ISOLATED THUNDERSTORM IS POSSIBLE THIS
AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED SHOWERS OR THUNDERSTORMS EXPECTED SATURDAY MID
AFTERNOON INTO SATURDAY EVENING AS A COLD FRONT MOVES THROUGH.
ISOLATED SEVERE STORMS ARE POSSIBLE DURING THAT TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HOPKINS

The radar

The Fargo/Grand Forks radar (KMVX), 184 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Hubbard

When
June 26, 1:00 PM CST
Where
Hubbard County, 0.47 mi E of Park Rapids
Measured
0.75 in hail
Reported by
Social Media
Coordinates
46.920, -95.060

Hail, Wadena

When
June 26, 1:26 PM CST
Where
Wadena County, Menahga
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.750, -95.100

The hail ranged in size from penny to quarter size. Pictures showed the hail thick enough to cover the ground.

Hail, Otter Tail

When
June 26, 2:29 PM CST
Where
Otter Tail County, 1.46 mi SSW of Heinola
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
46.430, -95.410

The hail covered the ground at the intersection of county roads 52 and 67.

Hail, Otter Tail

When
June 26, 2:35 PM CST to 2:37 PM CST
Where
Otter Tail County, 2.03 mi WSW of Deer Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.390, -95.360

Dime to quarter sized hail fell along with very heavy rain.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575076, 575078, 575088, 575089.